New Mexico, 2018

Damaging Wind in New Mexico, September 1, 2018

September 1, 2018 · NWS MAF · 1 event in 1 county or zone

An upper trough was west of the region over the Rocky Mountains and a surface trough was over southeast New Mexico. There was good heating and moisture across the area along with decent wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was west of the region over the Rocky Mountains and a surface trough was over southeast New Mexico. There was good heating and moisture across the area along with decent wind shear. These conditions allowed for a thunderstorm to develop and produce strong winds in Lea County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 1, 12:56 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 1, 12:56 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
256 PM CDT Sat Sep 1 2018

.DISCUSSION...As of 2:15 PM CDT...Welcome to the first day of
Meteorological Autumn! It will actually feel like it with a wet
week ahead with...hold on...temps below normal next week! With all
the rain that the medium range models are putting out we might be
able to grow palm trees here and see alot of green on the ground
(sorry not money!).

KMAF radar shows convection breaking out in the Davis/Guadalupe
Mtns and into the Trans Pecos. Northern Lea County didn't want to
feel left out of the party as convection is breaking out in the
northern third of the County. Adding to the party this aftn
convection is moving east out of the Sacramento Mtns. Radar
estimates show locally heavy rain in the convection.

Alrighty...off to the discussion. The Simple Water Vapor RBG
product is currently indc a ridge stretching from the Atlantic off
the NC/VA Coast southwest into Texas. A trough covers the Rockies
with the westerlies dipping south into AZ/NM. IR imagery is
showing convective clusters with cooling cloud tops across NM and
West Texas.

Medium range models are similar with the pattern for the upcoming
week. For the short-term followed the NAM Nest CAM model thru
Labor Day. There will be bouts of convection tonight...then a
little respite on Sunday with lower pops. Convection ticks up
Sunday night and even more so on Labor Day. Thought about issuing
a Flash Flood Watch for Labor Day but even with the models in
general agreement the details are not yet clear...so will continue
the SPS.

As of now...the best chance for heavy rain is in the Tuesday to
Thursday timeframe. In general models show a ridge along the mid
Atlantic Coast stretching southwest into the Southern Appalachians
and a trough in the Rockies. This will result in deep layer south
to southeast flow aloft and at the surface advecting copious
amounts of moisture from Mexico and the Gulf. Impulses moving
overhead will combine with the deep moisture to bring bouts of
convection with heavy rain possible. With all the cloud cover and
rain high temps will be in the upper 70s to mid 80s. Later on in
the week the trough moves slowly east into the Plains. A
complicating factor will be the tropical wave along the Dominican
Republic Coast. The ECMWF brings it into the Gulf early into the
week and strengthens it into a tropical cyclone. The ECMWF moves
this system west along the Gulf Coast and into Texas by the end of
the week. The GFS does not show this system. As is the
case...even though the models are in agreement with the overall
pattern the devil is definitely in the details. Will tend to
agree with the ECMWF with the evolution and location of the future
tropical system.

So what is the bottom line? A wet (potentially very wet) week
ahead with below normal temperatures. Will continue to evaluate
the need for a Flash Flood Watch as the details sort themselves
out in future model runs.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  92  74  87 /  20  30  50  60
Carlsbad                       68  89  70  86 /  60  20  40  30
Dryden                         74  95  76  94 /  10  20  50  40
Fort Stockton                  72  90  72  89 /  40  20  40  40
Guadalupe Pass                 65  83  65  81 /  60  20  40  40
Hobbs                          66  85  66  82 /  60  20  50  50
Marfa                          61  83  62  81 /  20  30  50  60
Midland Intl Airport           73  91  72  88 /  30  20  50  50
Odessa                         73  90  71  87 /  40  20  50  40
Wink                           73  92  72  90 /  60  20  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84/33
Hazardous weather outlook, Sep 1, 12:20 PM MST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Sat Sep 1 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
220 PM CDT Sat Sep 1 2018 /120 PM MDT Sat Sep 1 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected this afternoon across southeast New
Mexico and the higher terrain of Southwest Texas. Strong winds,
heavy rainfall, and frequent lightning will be possible.

Thunderstorms will be possible overnight across southeast New
Mexico,the northwest Permian Basin, Upper Trans Pecos, and south to
the Davis Mountains. Strong winds, heavy rainfall, and localized
flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rainfall and localized flash flooding could occur across much
of the area through Sunday. There is a more widespread threat of
flash flooding from late Monday through mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Sep 1, 1:41 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
241 PM MDT SAT SEP 1 2018

NMZ028-012115-
Eddy County Plains NM-
241 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY COUNTY UNTIL
315 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Maljamar, or 24 miles east of Artesia, moving east at
25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lea County Zip Franklin Memorial Airport and Loco Hills.

LAT...LON 3261 10428 3283 10432 3295 10385 3266 10384
TIME...MOT...LOC 2041Z 259DEG 20KT 3279 10400
Special weather statement, Sep 1, 2:15 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
415 PM CDT SAT SEP 1 2018

TXZ058-059-012200-
Loving TX-Reeves County and Upper Trans Pecos TX-
415 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND
SOUTHWESTERN LOVING COUNTIES UNTIL 500 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orla, or 14 miles west of Mentone, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Orla, Red Bluff Reservoir and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3159 10391 3177 10399 3191 10403 3195 10388
      3177 10358
TIME...MOT...LOC 2114Z 240DEG 48KT 3177 10383

12
Special weather statement, Sep 1, 2:17 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
417 PM CDT SAT SEP 1 2018

TXZ080-081-012145-
Big Bend Area TX-Marfa Plateau TX-
417 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Big Bend Ranch State Park, moving west at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.

LAT...LON 2947 10400 2952 10407 2973 10409 2966 10369
      2946 10371
TIME...MOT...LOC 2117Z 092DEG 12KT 2960 10396
Special weather statement, Sep 1, 2:19 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT SAT SEP 1 2018

NMZ033-TXZ045-012200-
Central Lea County NM-Gaines TX-
419 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND WESTERN
GAINES COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

At 418 PM CDT/318 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Hobbs, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Nadine, Humble City, Knowles, Lea County Regional Airport,
Industrial Airpark and Higginbotham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3257 10314 3287 10335 3295 10309 3295 10295
      3258 10280
TIME...MOT...LOC 2118Z 240DEG 48KT 3280 10309

12
Special weather statement, Sep 1, 2:27 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
327 PM MDT SAT SEP 1 2018

NMZ033-034-012215-
Southern Lea County NM-Central Lea County NM-
327 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEA COUNTY UNTIL 415 PM
MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Monument, or 21 miles west of Eunice, moving
northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3244 10353 3251 10362 3276 10342 3260 10318
TIME...MOT...LOC 2127Z 225DEG 5KT 3252 10351

24
Special weather statement, Sep 1, 2:34 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
434 PM CDT SAT SEP 1 2018

TXZ075-012200-
Pecos TX-
434 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS COUNTY UNTIL
500 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles northeast of Marathon, or 27 miles south of Fort Stockton,
near highway 385 moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3032 10292 3039 10300 3051 10319 3077 10293
      3053 10260 3037 10272
TIME...MOT...LOC 2133Z 240DEG 49KT 3050 10295

12

The radar

The Midland/Odessa radar (KMAF), 122 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
September 1, 2:50 PM MST
Where
Lea County, Hobbs
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.700, -103.130

A thunderstorm moved across Lea County and produced a wind gust of 58 mph in Hobbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775351.